The regulatory authorities in Canada have sent out a notice warning the public of the potential of statin drugs – used to lower blood cholesterol – to cause serious side effects.
Health Canada said it made the announcement to make sure that the message had got through to the public about earlier label changes for statin drugs. These have warned of the risk of muscle-wasting conditions such as rhabdomyolysis in certain patient groups. The was the side effect that forced Bayer’s Lipobay (cerivastatin) off the market in 2001 after a number of patients died after taking the drug [[08/08/01a]].
The agency has been monitoring the safety of the statins – which include Pfizer’s Lipitor (atorvastatin), AstraZeneca’s Crestor (rosuvastatin) and Merck & Co’s Zocor (simvastatin). Earlier this year it ordered a class-wide label change to warn doctors of the possible risk of rhabdomyolysis when prescribing statins to patients with some pre-existing conditions, such as liver disease, muscular disorders or reduced kidney function.
Health Canada has also implemented restrictions on specific statins: in March it sent out an advisory to physicians noting that the highest approved dose of Crestor (40mg) should be used with careful monitoring, and only in low-risk patients, to guard against rhabdomyolysis. It also halved the initial starting dose of the drug to 5mg for some groups, including Asians and those with severe kidney impairment.